This past holiday season a grateful patient whom I had operated on some twenty years earlier gave me a memior book by Sandord Greenberg: “Hello Darkness, My Old Friend”. His remarkable life story recounts his development of secondary glaucoma related to topical steriod eye drops that resulted in bilateral blindness while in college. Furthermore, this memoir delves into his subsequent travails as well as his remarkable friendship with his collegee roommate, A. Garfunkel. Hence, the song we all know and remember well.
Steriod related elevation in intraocular pressure and subsequent glaucoma is common. Simple over the counter steriod creams, nasal sprays, respiratory inhalers, and certain eye drops can, if used for prolonged time, can contribute to blockage of the eyes’ outflow system and thereby cause elevation in the intraocular pressure. Increased eye pressure can then cause damage to the optic nerve and permanent loss of visual field vis-a-vie glaucoma.
Steriod related glaucoma occurs in 8-10% of the population and up to 90% of glaucoma patients develop a “steriod response”. The risk factors are related to strength of steriod, duration of treatment, and administration/application. Family history of glaucoma, diabetes, African-American ethnicity, and high myopia are risk factors. Fortunately, most elevations in intraocular pressure are slight and reversible after disontinuation; however, in some cases the elevation in pressure can be permanent.
In Greensbergs’ memoir he was treated with a topical steriod for a suspected chronic allergic conjunctivitis for protracted period of time while away in college,, with no follow up from his treating physician. Unfortunately, his eye pressure had been elevated for too long, and therefore, an emergent glaucoma surgery was too late to preserve his vision.
Come see us for a thorough glaucoma evaluation, especially if you are currently using steriods of any kind.
Steven V.L Brown MD., F.A.C.S